Wyoming, 2017Damaging Winds in Wyoming, July 7, 2017
July 7, 2017 · NWS CYS · 3 events in 1 county or zone
A thunderstorm produced strong winds across southwest Laramie County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced strong winds across southwest Laramie County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 7, 1:20 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 7, 1:20 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
220 PM MDT Fri Jul 7 2017
.SHORT TERM...(This evening through Sunday)
Issued at 220 PM MDT Fri Jul 7 2017
Showers and a few storms confined mainly over the mtns so far
this afternoon but they should increase in coverage into this
evening and spread into the adjacent plains before dissipating
later this evening. Activity will be aided by a weak shortwave
that will move across the area this evening. Gusty winds should
be the main threat from any storms.
It will be continued quite warm over the weekend with an upper
high centered over Utah and the CWA under northwesterly flow aloft
on its front side. Expect to see less convection Saturday as the
CWA looks to be behind the departing shortwave with some mid-
level subsidence likely hindering convection. mainly dry saturday
night into Sunday then convection should pop up again Sunday
afternoon as another weak impulse approaches the area.
.LONG TERM...(Sunday night through Friday)
Issued at 220 PM MDT Fri Jul 7 2017
The large area of high pressure centered over the southwest will
weaken a bit by Monday as a series of shortwaves move across the
northern periphery of the ridge, bringing an increased chance of
showers and thunderstorms to our region next week. Timing of the
individual shortwaves will be difficult until we get into the near
term, but for now have kept PoPs going in a typical diurnal cycle
of afternoon/evening thunderstorms. Next week looks to be warm but
not excessively warm as we have seen the past few days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM MDT Fri Jul 7 2017
VFR category expected to prevail across SE Wyoming and the western
Nebraska Panhandle for the next 24 hours. We do have a mention of
thunderstorm vicinity for Laramie and Cheyenne closer to where we
will see thunderstorms initiate across the Snowy and Laramie
mountain ranges with a general southeasterly movement off the
higher terrain in the late afternoon and early evening hours.
&&
.FIRE WEATHER...
Issued at 220 PM MDT Fri Jul 7 2017
Scattered showers and thunderstorms will occur into this evening
mainly around the mountains. Somewhat less activity is expected
over the weekend into early next week before chances increase
again and become more widespread by the middle of next week.
Wetting rains will also become more likely by the middle of next
week. Otherwise warm conditions will continue with winds mostly
light outside of any thunderstorms.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...RE
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...RE
Hazardous weather outlook, Jul 7, 5:04 AM MST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
604 AM MDT Fri Jul 7 2017
NEZ002-003-019>021-054-055-095-096-WYZ101>119-081215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
604 AM MDT Fri Jul 7 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Isolated to scattered showers and thunderstorms are expected
across southeast Wyoming and the western Nebraska Panhandle this
afternoon through early evening. The greatest coverage of storms
is expected along and west of the Laramie Range in southeast
Wyoming. A few storms may be strong to locally severe, containing
strong winds and hail.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 7, 2:50 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
350 PM MDT FRI JUL 7 2017
WYZ115-116-072230-
South Laramie Range WY-Laramie Valley WY-
350 PM MDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
430 PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tie City Campground, or 8 miles southeast of Laramie, moving south at
10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tie City Campground, Vedauwoo, Vedauwoo Campground, Yellow Pine
Campground and The Buttes.
This includes Interstate 80 in Wyoming between mile markers 319 and
332.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4127 10553 4131 10536 4114 10532 4112 10558
TIME...MOT...LOC 2149Z 356DEG 9KT 4124 10545
Cox
Special weather statement, Jul 7, 2:53 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
353 PM MDT FRI JUL 7 2017
WYZ116-117-072245-
South Laramie Range WY-South Laramie Range Foothills WY-
353 PM MDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
445 PM MDT...
At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lake Campground, or 17 miles west of Cheyenne, moving east at
10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Laramie County.
This includes Interstate 80 in Wyoming between mile markers 342 and
352.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4100 10519 4112 10519 4114 10499 4100 10499
TIME...MOT...LOC 2152Z 266DEG 9KT 4109 10513
Cox
Thunderstorm Wind, Laramie
- When
- July 7, 3:15 PM MST
- Where
- Laramie County, 1.25 mi ENE of Otto
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.100, -105.060
The WYDOT sensor near Otto Road measured a peak wind gust of 58 mph.
Thunderstorm Wind, Laramie
- When
- July 7, 3:35 PM MST to 3:38 PM MST
- Where
- Laramie County, 2.19 mi WNW of Cheyenne
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.150, -104.860
The wind sensor at FE Warren AFB measured peak wind gusts of 60 mph.
Thunderstorm Wind, Laramie
- When
- July 7, 3:35 PM MST
- Where
- Laramie County, 0.52 mi E of Speer
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.050, -104.890
The WYDOT sensor at Wyoming Hill measured a peak wind gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 7, 20171 death · $510,000 · 76 kt wind · 5 events
- Excessive Heat and Heat in California, July 7 to 8, 201712 injured · 3 events
- Wildfire in Arizona, July 7 to 8, 20171 injured · $600,000 · 1 event
- Flood and Hail in Ohio, July 7, 2017$247,000 · 1 in hail · 22 events
- Flooding and Hail in Ohio, July 7, 2017$114,000 · 1 in hail · 37 events
- Flash Flood and Hail in Georgia, July 7 to 9, 2017$136,000 · 1 in hail · 22 events
- Hail and Damaging Winds in Indiana, July 7, 2017$89,000 · 1.5 in hail · 28 events
- Dense Fog in Wisconsin, July 7, 20173 injured · $40,000 · 1 event
- Damaging Winds in Kentucky, July 7, 2017$75,000 · 53 kt wind · 10 events
- Damaging Winds in West Virginia, July 7, 2017$45,000 · 50 kt wind · 19 events
- Wildfire in California, July 7 to 8, 20176 injured · 1 event
- Lightning Strike in Florida, July 7, 2017$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702673, 702671, 702674.